Hail, Sheridan
- When
- July 18, 7:00 PM MST
- Where
- Sheridan County, 6.22 mi N of Gordon
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.890, -102.200
Thunderstorms developed along a surface boundary in the evening with a few storms reaching severe limits. The storms generated areas of heavy rain and hail to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a surface boundary in the evening with a few storms reaching severe limits. The storms generated areas of heavy rain and hail to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 12:38 PM MST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM CDT FRI JUL 18 2008 .DISCUSSION... THE FCST FOR TONIGHT AND SATURDAY IS GETTING INTERESTING. WATER VAPOR CLEARLY SHOWS A SIGNIFICANT SUBTROPICAL DISTURBANCE OVER THE CENTRAL ROCKIES MOVING NORTHEAST TOWARD NEB. TIMING TOOLS BRING THIS FEATURE ACROSS THE FCST AREA LATE TONIGHT OR SATURDAY MORNING. NONE OF THE MODELS ACKNOWLEDGE THIS FEATURE AND THIS HAS BEEN A PROBLEM OF LATE. THE NAM12 12Z RUN FOR EXAMPLE WAS OBLIVIOUS TO THE MCS WHICH WORKED OVER THE NCNTL ZONES TODAY. THIS SYSTEM HAS REINFORCED THE WEAK COLD FRONT CURRENTLY OVER CNTL ZONES THIS AFTN. IF THIS FRONT IS ABLE TO MAINTAIN POSITION TONIGHT...IT WOULD PROVIDE EXCELLENT FOCUS FOR THUNDERSTORMS TONIGHT AND SATURDAY MORNING. GRIDS HAVE BEEN MANUALLY ADJUSTED FOR STORMS TONIGHT THROUGH SATURDAY AFTN UNTIL WE ARE SURE THIS DISTURBANCE HAS EXITED THE AREA. SUNDAY AND MONDAY...BLENDED SOLNS OF THE GFS AND NAM12 ARE DRY WITH HIGH TEMPERATURES IN THE 90S. POPS HAVE BEEN MANUALLY ADJUSTED UPWARD AS A WEAK COLD FRONT IS EXPECTED TO WAIVER NORTH AND SOUTH ACROSS S DAKOTA AND NEB PROVIDING FOCUS FOR STORM DEVELOPMENT. THE ATM WILL REMAIN HEAVILY INFLUENCED BY SUBTROPICAL MOISTURE. DURING THIS TIME...THE THREAT OF SEVERE THUNDERSTORMS APPEAR RELATIVELY LOW GIVEN WINDS ALOFT ARE FAIRLY LIGHT. SPC NONETHELESS HAS OUTLOOKED PARTS OF THE FCST AREA TONIGHT THROUGH SUNDAY FOR SEVERE WEATHER. TUESDAY THROUGH FRIDAY...THE TROPICS REMAIN VERY ACTIVE AS A SERIES OF TROPICAL DISTURBANCES WILL MOVE EAST THROUGH THE CARIBBEAN...GULF OF MEXICO AND EASTERN PACIFIC AND BECOME PARTIALLY ENTRAINED IN A SUBTROPICAL RIDGE COVERING THE CNTL AND WRN U.S.. A PERSISTENT TROF OVER THE NRN PACIFIC IS EXPECTED TO FACILITATE MOISTURE ENTRAINMENT IN THE RIDGE OVER THE U.S. THIS IS A TEXT-BOOK LATE SUMMER RAINFALL PATTERN WHICH APPEARS TO HAVE STARTED WEEKS EARLY. AS CURRENTLY INDICATED BY SATELLITE AND FCST BY THE GFS AND ECMWF... DEEP TROPICAL MOISTURE AND EMBEDDED SUBTROPICAL DISTURBANCES WILL ROTATE AROUND THE WRN U.S. HIGH PRESSURE SYSTEM EVENTUALLY CROSSING THE THE CNTL AND NRN PLAINS. PRESUMABLY...A WEAK SFC FRONT WILL WOBBLE NORTH AND SOUTH THROUGH THE CENTRAL AND NRN PLAINS PROVIDING FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NEB. THE HPC PROVIDED GRIDS DID AN EXCELLENT JOB LACING THE FCST AREA WITH 20 TO 40 POPS ALMOST DAILY AND THE MAX TEMPERATURE GRIDS WITH LOWER TO MID 90S LOOKED VERY REASONABLE FOR THE MOIST ENVIRONMENT. POPS HAVE BEEN LIMITED TO AROUND 30 PERCENT AS 40 PERCENT POPS IN THE EXTENDED PERIODS GENERALLY IMPLIES LIKELY CHANCES FOR STORM DEVELOPMENT. THUS THE CHANCES OF RAIN DURING THIS CRITICAL PERIOD OF THE GROWING SEASON LOOK QUITE FAVORABLE AS THE TROPICS ARE ACTIVE AND A PERSISTENT TROF ACROSS THE NRN PACIFIC LIFTS MOISTURE FROM THE DEEP SOUTH NORTH ACROSS THE PLAINS. && .AVIATION... MORNING THUNDERSTORM ACTIVITY OVER NORTH CENTRAL NEBRASKA WILL CONTINUE TO EXIT THE REGION DURING THE EARLY AFTERNOON HOURS. A COOL AND STABLE LOW LVL AIRMASS HAS BEEN LEFT BEHIND IN THE WAKE OF THE MORNING THUNDERSTORM COMPLEX...WHICH MAY DELAY RENEWED THUNDERSTORM DEVELOPMENT UNTIL THE LATE AFTERNOON OR EVENING HOURS. GIVEN THE AMOUNT OF UNCERTAINTY REGARDING DESTABILIZATION AND FOCUS FOR STORM DEVELOPMENT...HAVE OPTED TO ONLY MENTION CB IN THE KVTN TAF. THE MOST LIKELY SCENARIO FOR EVENING/OVERNIGHT STORMS IN NORTH CENTRAL NEB IS FOR ACTIVITY TO DEVELOP OVER WY/SD/NEB PANHANDLE...AND THEN MOVE EAST/SOUTHEAST TOWARD THE KVTN TERMINAL AFTER 00Z SATURDAY. OTHERWISE...SFC WINDS WILL BEGIN TO VEER TOWARDS SOUTHEASTERLY FRIDAY AFTERNOON...THEN SOUTH/SOUTHWEST DURING THE OVERNIGHT. A SFC COLD FRONT IS FCST TO MOVE SOUTH ACROSS WESTERN NEB SATURDAY MORNING...CAUSING WINDS AT KVTN TO BECOME NORTHWESTERLY BY 12-15Z. IN ADDITION TO THE WIND SHIFT...A VERY HUMID SFC AIRMASS COMBINED WITH A STRONG BOUNDARY LAYER CAPPING INVERSION MAY YIELD A SCT CLOUD DECK AT 1000 FT AFTER 09Z SATURDAY AT KLBF. FUTURE TAF FCSTS MAY NEED TO FURTHER LOWER THIS CEILING AND INCREASE THE COVERAGE TO BKN OR OVC. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/JG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT FRI JUL 18 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 345 PM CDT FRI JUL 18 2008 /245 PM MDT FRI JUL 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. A WEAK OUTFLOW BOUNDARY WAS LOCATED FROM NEAR BROKEN BOW TO MERRIMAN FRIDAY AFTERNOON...WITH DESTABILIZATION TAKING PLACE WEST OF THIS LINE...WHILE A COOLER AND MORE STABLE AIRMASS EXISTS TO THE EAST. UPSTREAM OF THE CENTRAL HIGH PLAINS...AN UPPER LEVEL DISTURBANCE WAS MOVING EAST ACROSS THE CENTRAL ROCKIES...WHILE ANOTHER DISTURBANCE WAS APPROACHING THE NORTHERN HIGH PLAINS. THESE UPPER LEVEL WAVES ARE EXPECTED TO AID IN THUNDERSTORM DEVELOPMENT FROM COLORADO NORTH INTO WYOMING AND THE DAKOTAS. STORMS OVER THE DAKOTAS ARE EXPECTED TO CONGEAL INTO A LARGE CONVECTIVE COMPLEX OVERNIGHT...AND THEN MOVE EAST TO SOUTHEAST ACROSS THE REGION...POSSIBLY AFFECTING PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT. OTHER STORMS OVER WYOMING AND COLORADO MAY ENTER WESTERN NEBRASKA DURING THE EVENING AND NIGHT TIME HOURS. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY ACROSS CENTRAL...NORTH CENTRAL AND NORTHWEST NEBRASKA. A FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH INTO NEBRASKA SATURDAY MORNING...AND THEN BECOME STATIONARY BY SATURDAY AFTERNOON. THUNDERSTORMS MAY BE ONGOING ALONG THE FRONT OVER NORTH CENTRAL NEBRASKA SATURDAY MORNING...WHILE OTHER ACTIVITY MAY REDEVELOP ALONG THE BOUNDARY SATURDAY AFTERNOON. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121753.